Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 44, NWS Blacksburg, VA

June 8, 2005Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 2005, 8:22 PM EDT for Henry County, Virginia. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 8:22 PM EDT (00:22 UTC)
Expired
Jun 8, 2005, 8:45 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Henry County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:30 PM EDTTSTM WND DMGBassett, VATREES DOWN IN TOWN
Jun 8, 8:30 PM EDTTSTM WND GST 60Bassett, VA
Jun 8, 8:35 PM EDTHAIL 1Collinsville, VAALSO TREES DOWN IN CITY FROM WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 090022
SVRRNK
VAC089-090045-
/O.NEW.KRNK.SV.W.0044.050609T0022Z-050609T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 845 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLLINSVILLE...OR ABOUT 4 MILES SOUTHEAST OF BASSETT...AND MOVING
  NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  COLLINSVILLE...
  STANLEYTOWN...
  BASSETT...
  OAK LEVEL...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

DAMAGING WINDS WERE REPORTED IN MARTINSVILLE AND COLLINSVILLE WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3667 8000 3673 7983 3680 7988 3682 7999
      3677 8004

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 090030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED JUN 8 2005

VAC089-090045-
/O.CON.KRNK.SV.W.0044.000000T0000Z-050609T0045Z/
HENRY VA-
830 PM EDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR HENRY
COUNTY...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STANLEYTOWN...OR ABOUT NEAR BASSETT...MOVING NORTH AT 10
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3667 8000 3673 7983 3680 7988 3682 7999
      3677 8004

$$

WP
000 
WWUS51 KRNK 090044
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT WED JUN 8 2005

VAC089-090053-
/O.EXP.KRNK.SV.W.0044.000000T0000Z-050609T0045Z/
HENRY VA-
843 PM EDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR HENRY COUNTY EXPIRES AT 845 PM
EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED 
OUT OF THE COUNTY...THEREFORE THE WARNING WILL EXPIRE AT 845 PM.

IF YOU HAD SEVERE WEATHER IN THE BASSETT...COLLINSVILLE OR 
STANLEYTOWN AREA...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN 
BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3667 8000 3673 7983 3680 7988 3682 7999
      3677 8004

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:26 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 8, 7:26 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT WED JUN 8 2005

.AVIATION...

SHOWERS AND THUNDERSTORMS MORE ISOLATED AND LESS INTENSE THIS
EVENING. LESS TRIGGER...SO EXPECTING THEM TO DISSIPATE SOON AROUND
SUNSET...AND DO NO FORESEE ANY MAJOR IMPACTS TO TAF SITES. LOOKS
LIKE LESS CLD CVG TONIGHT. THAT WILL CHANGE PER MODEL SOLUTIONS
WITH FOG DEVELOPING SOONER...AS WELL AS LOW CIGS. LOOK FOR IFR
CIGS TO FORM BY 09Z-10Z AT MOST TAF SITES. THESE LOW CIGS WILL
GRADUALLY LIFT BY 13-14Z THU...BUT STILL EXPECTING MVFR
CONDITIONS. SCATTERED SHRA/TSRA WILL BE AROUND AGAIN BY EARLY
AFTN...SO POTENTIAL IS THERE FOR A SHRA OR TSRA TO AFFECT A TAF
SITE BUT LIKE THIS AFTN...NOT DEFINITIVE TO INCLUDE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 302 PM EDT WED JUN 8 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

PERSISTENT PATTERN TNGT THRU THURSDAY NIGHT. AREA UNDER INFLUENCE OF
WESTERN EDGE OF UPPER RIDGE WITH SFC PRESSURE GRADUALLY RISING THRU
THE PD. BESIDE RESIDUAL BOUNDARIES FROM PREVIOUS DAYS STORMS...HARD
TO SEE ANY ORGANIZED FEATURE TO FOCUS CONVECTION. WEAK SHEAR
ENVIRONMENT WITH PWINS ABOVE 1.5 INCHES WILL LEAD TO SLOW MOVING
HEAVY RAIN PRODUCING STORMS THIS AFTN AND EVENING. SIMILAR TO THE
LAST FEW DAYS...ISOLATED STORMS CAPABLE OF PRODUCING 2-4 INCHES/HOUR
OF RAIN...GENERALLY SMALL HAIL AND MICROBURSTS WINDS IN EXCESS OF 60
MPH. STORM DIURNAL IN NATURE...HOWEVER ENOUGH INSTABILITY LINGERING
INTO THE EARLY MORNING HOURS TO KEEP POPS THRU 10Z

WIDE RANGE OF TEMPS POSSIBLE DURING THE DAY DEPENDING ON IF YOU SEE
SCT CONVECTION OR NOT. TEMPS UNDER SHRA WILL RUN NEAR NORMAL WHILE
THOSE STAYING DRY WILL BE ABOVE NORMAL.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

UPPER RIDGE/BERMUDA HIGH POSITIONED OFF THE MID ATLANTIC COAST IS
PROJECTED TO MOVE INLAND THIS WEEKEND. OUTER RINGS AND WAVES
TRACKING ALONG THE WESTERN EDGE OF THIS RIDGE WILL FOCUS TSRA
ACTIVITY INTO THE OH/TN VALLEY. CAN NOT RULE OUT OROGRAPHICAL
INDUCED TSRA ACROSS THE MTNS...BUT FOR THE MOST PART...A DRY HOT
WEEKEND IS IN STORE. WE WILL ALSO NEED TO KEEP AN EYE ON THE GULF AS
A POSSIBLE TROPICAL SYSTEM IS EXPECTED TO DEVELOP AND TRACK INLAND.
GFS TRACKS REMNANTS FROM THE MOUTH OF THE MS ON SAT TO THE OH VLY ON
MON. AN INCREASING THREAT FOR AREAL TSRA ACROSS THE REGION WILL
BEGIN AGAIN ON MONDAY AS A SFC TROF SETS UP ACROSS THE REGION. UPPER
LEVEL RIDGE MAY SINK SOUTHWARD WHICH COULD TRACK REMNANTS OF
TROPICAL SYSTEM CLOSER TO THE AREA. FOR NOW WILL KEEP DIURNAL POPS
AT A LOW CHC. TUESDAY PREFRONTAL TROF AND WEDNESDAY COLD FRONT TO
BRING BETTER CHC FOR PCPN INTO THE REGION.

TEMPS WILL CONTINUE TO BE WARM AND MUGGY. AT OR ABOVE NORMAL TEMPS
EXPECTED THRU THE PERIOD WITH THE WARMEST DAY OCCURRING MID WEEK
AHEAD OF A COLD FRONT.

FYI...HPC MORNING DISCUSSION ON FIRST TROP CYCLONE.

KEPT CONTINUITY WITH YESTERDAYS HPC PROGS WITH THE SYS IN THE GOMEX
EARLY IN THE PD...A POTENTIAL TROPICAL CYC...WHICH IS CLOSE TO MUCH
OF THE GUIDANCE SAVE THE GFS/UKMET. THE GFS/UKMET ARE A FULL DAY
FASTER THAN THE PREVIOUS THINKING AND THE REMAINDER OF THE GLOBAL
GUIDANCE IN LIFTING THE SYS INTO THE CNTRL GOMEX COAST...THE GFS HAS
HAD A BIAS OF BRINGING FORMATIVE TROP SYS TOO QUICKLY TO THE NORTH.
ALTHOUGH THIS TRACK IS ATYPICAL FOR JUNE...IT FITS THE ANTICIPATED
EVOLUTION OF THE UPPER PATTERN FOR THE TIME BEING WITH A POTENTIAL
TC MOVING ARND A THE NORTHEAST SIDE OF A CLOSED UPR CYC IN THE
SUBTROPICAL STREAM. THE LAST TIME A TROPICAL CYC TRACKED THROUGH
LOUISIANA THIS EARLY IN THE SEASON ON A SIMILAR TRAJECTORY TO WHAT
IS CURRENTLY PROGGED WAS ARLENE IN 1959 /MAY 30TH LANDFALL/...
ALLISON OF 2001 CAME IN FROM THE WSW ARND JUNE 11. THE 00Z UKMET AND
ECMWF STILL AGREE ON A SOLN CLOSE TO THE PREVIOUS HPC FORECAST. FOR
THE LATEST INFORMATION ON THIS SYS...CHECK THE ATLANTIC TROPICAL
WEATHER OUTLOOKS ISSUED BY TPC.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, Jun 8, 4:47 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT WED JUN 8 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-090900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
447 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TODAY.
ANY SEVERE WEATHER FROM WIND AND HAIL WILL BE ISOLATED. LOCALIZED
HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SOME OF THE SLOWER
MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE
IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND ALONG THE
VIRGINIA NORTH CAROLINA BORDER. FLASH FLOODING MAY BECOME A THREAT
IF THESE THUNDERSTORMS BECOME STATIONARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 8:12 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT WED JUN 8 2005

VAZ043-090100-
HENRY-
812 PM EDT WED JUN 8 2005

A THUNDERSTORM WILL PRODUCE GUSTY WINDS...SMALL HAIL...DEADLY
LIGHTNING AND HEAVY RAIN ACROSS THE MARTINSVILLE AREA...AND POINTS
NORTHWEST TOWARD HENRY AND PHILPOTT LAKE THROUGH 900 PM. MOVE
INDOORS AND STAY AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THIS
STORM. IF TRAVELING...SLOW DOWN TO AVOID HYDROPLANING.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:44 PM EDTFlash Flood WarningRNKWythe3 hr
Jun 9, 2:56 PM EDTSevere Thunderstorm WarningRNKRockbridge39 min
Jun 9, 3:59 PM EDTFlash Flood WarningRNKGrayson, Smyth6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.